Could a flare up be caused by meds, or am I crazy?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

junejones
New Member


Date Joined Jul 2008
Total Posts : 4
   Posted 7/21/2008 2:44 PM (GMT -6)   
Hello all,

This is sort of a long and convoluted problem, but I don't have anyone else to ask. I have had colitis for about five years, and I have been on Asacol since my diagnosis. I also take 150 mg of azathioprine daily, and Entocort on and off to control my flareups. I had a minor flare in February and immediately started taking the Entocort, and I have been feeling great since then. I took one of my last Entocort pills yesterday morning and thought I was fine, but I started to get loose stools and a bit of blood last night. This doesn't make much sense to me since I've been taking the same 30 mg Entocort pill daily for quite a while.

The only thing that changed was that I started taking my other meds again after a break of a few days. This was entirely due to my own laziness...my prescription needed to be refilled, and I procrastinated about going to the pharmacy, so for about five days I was not taking Asacol or azathioprine. I know this is a dumb thing to do. On the other hand, as soon as I stopped taking those meds last week, my stools became even more well-formed and less frequent, and I felt very good. As soon as I started on the Asacol and azathioprine again, I started to bleed. Is there any way that resuming these drugs could somehow be responsible for a flare? Is the problem that I stopped taking them for a few days, even I felt fine for that period? Or is it possible that one of those drugs irritates me and might actually be responsible for periodic flares, but is tempered by Entocort?

Thanks for bearing with me!

ediekristen
Veteran Member


Date Joined Apr 2007
Total Posts : 1366
   Posted 7/21/2008 3:14 PM (GMT -6)   
I felt terrible the entire time taking Asacol, and then I couldn't fill the prescription for awhile and actually started feeling MUCH better off it, so I just stopped taking it. I've always felt Asacol did not agree with me and actually made my symptoms worse with diarrhea and bleeding. Not to mention I ALWAYS passed completely whole Asacol in my stool so maybe that had something to do with it.

Female, 23, Ulcerative colitis (pancolitis) since 1999; GERD; gastritis; osteopenia in femur head & lumbar region of the spine from long term prednisone use. 

Currently unmedicated and flaring :(
Waiting for my appointment with the new GI on July 18th. Insurance finally kicked in, hooray!

 
 
 


junejones
New Member


Date Joined Jul 2008
Total Posts : 4
   Posted 7/21/2008 3:30 PM (GMT -6)   
Hmm. I sometimes pass them whole too, but I guess I always thought that was normal.

seconder
Veteran Member


Date Joined Jun 2008
Total Posts : 610
   Posted 7/21/2008 6:24 PM (GMT -6)   
Asacol made my symtoms worse.

ediekristen
Veteran Member


Date Joined Apr 2007
Total Posts : 1366
   Posted 7/21/2008 6:38 PM (GMT -6)   
The doctors always told me it was normal to pass them whole because the medicine was on the outside or whatever, which didn't make much sense to me, but I always wondered if maybe having these hard pills go through whole made things worse, like how corn goes through whole and always seems to give me D...

Female, 23, Ulcerative colitis (pancolitis) diagnosed at age 15; GERD; gastritis; osteopenia in femur head & lumbar spine from long term prednisone use. 

Current Meds:
Lexapro 10mg
Trying out Lialda, 2 pills/day

 
 


Blue220
Regular Member


Date Joined May 2008
Total Posts : 191
   Posted 7/21/2008 11:00 PM (GMT -6)   
Asacol messed me up too, and I also had full pills in the toilet. Sometimes all four of them I took earlier that day. Annoying!

I know that most of the side effects for the drugs we all take are just what we want to get rid of from the disease itself. The only(well, one of them) reason doctors give them to us is because they feel the benefits outweigh the possible side effects.
21 years old

Diagnosed with moderate/severe UC June 2007

Taking Lialda 3x a day, and just started taking Entocort(3 pills/day) on 5/29/08. Started to taper off on the steroid, but, that proved to be bad..

Severely anemic, was taking 3 65mg iron tablets a day, now just down to 1 because my hemoglobin levels are almost normal, and I cannot stand the stomach aches I get from all that iron. However, I was down to just 1 Entocort a few days ago and started to have a flare, so, I might have ruined my levels again. =/

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, September 24, 2018 2:03 PM (GMT -6)
There are a total of 3,006,142 posts in 329,307 threads.
View Active Threads


Who's Online
This forum has 161824 registered members. Please welcome our newest member, wilsson4792.
283 Guest(s), 10 Registered Member(s) are currently online.  Details
mirowpl, BookWyrm, Kent M., cashlessclay, sebreg, Admin, Zimica, Sherrine, Progressing, dsrouillard